tism'' at the time of the survey (National Center for Health Statistics, 1989). This provides background data against which the VAERS reports of arthritis without fever can be considered.
Since the arthritis that occurs in patients with acute hepatitis B virus infection appears to occur only during the period of antigen excess, it is almost invariably self-limited and appears to subside as the level of antibody increases. It is therefore difficult to relate arthropathy following receipt of the hepatitis B vaccine to the same sort of serum sickness-like antigen-antibody reaction. The quantity of HBsAg (10-40 µg) in recombinant hepatitis B vaccine preparations is very small relative to the amount of HBsAg produced in the acute phase of hepatitis B virus infection; it is therefore unlikely that enough free antigen would be available to produce a serum sickness-like reaction several days or weeks after the vaccine injection.
Therefore, the biologic plausibility of such a reaction occurring after receipt of hepatitis B vaccine appears slim. It seems unlikely that arthritis occurred more commonly in those individuals who developed arthritis without fever than in unvaccinated individuals in the same age group. The incidence of acute arthritis following vaccination appears small relative to the prevalence of arthritis in the population from which the vaccinees were drawn (National Center for Health Statistics, 1989). Again, the lack of a denominator precludes a definite conclusion in this regard.
Polyarteritis nodosa with associated acute arthritis has been observed following hepatitis B vaccination (Le Goff et al., 1988, 1991; McMahon et al., 1989). Yet, the vascular lesions observed in patients with chronic arthritis associated with polyarteritis nodosa appear to demand the continued presence of HBsAg over periods of months to years. It does not seem biologically plausible that chronic antigenic stimulation of this nature would occur after receipt of the relatively small amount of HBsAg contained in each dose of recombinant hepatitis B vaccine. Therefore, the likelihood of a causal relation between hepatitis B vaccination and chronic arthropathy secondary to vasculitis appears small.
The reported flare-up of rheumatoid arthritis within 2 months after receiving hepatitis B vaccine raises the possibility that the vaccine may have precipitated an acute exacerbation of rheumatoid arthritis. However, the prevalence of rheumatoid arthritis in the age group that received the vaccines (0.1 to 1.0 percent) and the lack of a denominator make it impossible to assess causality.
The evidence is inadequate to accept or reject a causal relation between hepatitis B vaccine and either acute or chronic arthropathy.